Restarting drugs after a break

Towards the end of last year I caught a very bad cold - worst for many years. I went for my regular blood test and next morning had a phone call from rheumatologist. My liver function had become deranged (his word not mine) and I must stop all RA drugs (methotrexate, hydroxychloroquine, and folic acid) and they had cancelled my Abatacept infusion the following week. I had to have blood tests every few days and quite quickly my results were back to normal. BUT he wanted me to stay off all drugs for a total of 8 weeks to give my liver time to recover. He did give me a hefty depo injection to get me over Christmas.

I have another 2 weeks drug free and am not doing too well at the moment. Has anybody else had a break like this and roughly how long did it take for drugs to kick back in. I am particularly concerned as 8 weeks time we are going on a big holiday - fly to San Francisco, 15 day cruise to Hawaiin islands and back for 4 days sightseeing in San Francisco. I really want to feel better than I do now!

Sorry to have rambled on but I am feeling very low at the moment and am really looking for some reassurance.

9 Replies

oldestnewest
  • I stopped for 6 weeks last year for a tooth infection that spread to my jawbone. I did have a flare afterwards. Can you have another steroid shot before you go on holiday? Hope you get sorted soon, Jacey xXx

  • Thank you for this.

  • Hi Thelmmar, was it the Abatacept that caused the deranged liver? I am starting Abatacept today and am apprehensive. Do you have regular blood tests whilst on Abatacept?

    Thank you

    Mistydawn

  • Hi Mistydawn. No - had no problems at all with Abatacept. It was a particularly nasty cold virus.

    Good luck with the Abatacept. I had gone into remission since starting it.

  • Sorry - just realised I missed the second part of your question. I have to have blood test 10 days before each infusion as they don't order the drug in until they know everything is ok. Presumably because it is expensive. That was how they picked up the problem with my liver.

  • Thank you Thelmar. I am starting on the weekly pens via subcutaneous method. How often do you have your infusions?

    Thanks

  • Once a month.

  • Hello thelmar,

    The reason for the plan to start with Abatacept may very well have been the adverse effect of mtx on your liver. Abatacept is usually combined with mtx for best results. Perhaps they are still making up their minds how to proceed? To get help for your upcoming trip, steroids are perhaps your best option?

  • I have been on methotrexate for just over 10 years with hydroxychloroquine for nearly that long and having Abatacept infusions for 18 months without any problems. It was definitely the viral infection that upset things. Starting back on them after next week. Just hope they kick in quickly.

You may also like...